We have so many different oral antibiotics available today, who cares if you are penicillin allergic? To treat your next sinus or ear infection your doctor can instead prescribe clarithromycin (Biaxin) or levofloxacin (Levaquin) or azithromycin (Zpak) or doxycycline or even cefdinir (Omnicef), a cousin of penicillin. For the most part, these alternative antibiotics work well and often suffice. Unfortunately, using them, especially the broader spectrum drugs like Levaquin, a member of the quinolone family of antibiotics, may actually increase your chances of developing a future infection with harder-to-treat, penicillin-resistant, bacteria. Doctors prefer to keep the big guns, the broadest spectrum antibiotics, in their holsters for just such situations. But if the big guns are used up-front and over and over again for common infections, chances are you will ultimately develop a resistant bug hopefully susceptible to an IV antibiotic, which may require you to be hospitalized for treatment. Such situations can be life-threatening.
Penicillin allergy also increases your risk of being allergic to another, related group of antibiotics, the cephalosporins. To further confuse the issue, these cephalosporin antibiotics are divided further into different “generations”: first, second, third, and now even a fourth. Allergists generally believe that patients with penicillin allergy will be more likely to be allergic to first generation cephalosporins like cephalexin (Keflex) because the two drugs share similar chemical structures. We think penicillin allergic patients are less likely to be allergic to third generation cephalosporins like cefdinir (mentioned above) as the chemical structure of the two drugs differ more. Truly penicillin allergic patients are thought to be allergic to all cephalosporins about 2-8% of the time, but those unfortunate and rare patients with the allergy to both can experience life-threatening reactions. So while many primary care doctors still prescribe Omnicef to patients with a history of penicillin allergy, they do so uncomfortably. Some doctors won’t test the waters, leaving you with fewer antibiotic options.
A few allergists joined forces with allergy extract maker ALK to help patients avoid the above scenarios by reintroducing the key component to penicillin skin testing that had been taken off the market in 2004. Pre-Pen, the major breakdown product of penicillin and the key to accurate penicillin skin testing is back. Now allergists across the country can better assess whether their patients are truly allergic to penicillin. This testing proves especially useful given most patients who think they are allergic, in fact, aren’t. Of all patients who say they are allergic only 10% actually are. Even those patients who truly once were allergic, lose their allergy over time—as many as 80% of patients lose their allergy after 10 years.
Without skin testing, even allergy experts have a difficult time figuring out whether you ever were or still might be allergic to penicillin. Skin testing assesses for the presence of penicillin-specific immunoglobulin E or IgE, the type of antibody also responsible for allergies to peanuts, tree pollen, dog dander, mold . . . . etc. An IgE-mediated allergic reaction to penicillin might cause symptoms of hives, itching, throat closing, wheezing, shortness of breath, light-headedness, nausea, etc . . .all of which are characteristic of severe allergic reactions or anaphylaxis. These symptoms generally appear within minutes to 2 hours after ingestion and usually occur after a patient has been previously exposed to penicillin. Unfortunately, patients don’t always remember in detail their allergic symptoms, especially when their reaction occurred years ago or as a child.
Patients may develop other types of rashes after penicillin ingestion which clouds the clinical picture even more. These other rashes are not usually life-threatening and not usually associated with development of the IgE antibody. For instance, patients may develop a red, rough, bumpy rash after penicillin ingestion which is often termed “maculopapular” by health professionals. These rashes are common in children taking penicillin and may occur even 7-10 days after completing the penicillin treatment course. In patients who develop these delayed rashes to penicillin, only 10-13% will actually develop another rash if re-exposed to the drug. In some cases, a viral infection, often mistaken by our medical community as bacterial and thus treated with antibiotics, may cause rashes by their own accord, unfairly implicating the patient’s antibiotic. It’s also been shown that some antibiotics interact with viral infections to create a rash, as occurs when patients infected with viral mononucleosis are given amoxicillin.
Other very severe, life-threatening penicillin drug reactions, such as Stevens-Johnson syndrome, are also not IgE mediated and so fail to register a positive reaction on standard skin testing. These reactions often involve a severe, diffuse rash with blistering of the mucous membranes and internal organ involvement. If these patients survive their drug allergy, they rarely have to be told to avoid all penicillin drugs in the future.
So penicillin allergy is not always straight-forward but determining whether you are currently at risk for a life-threatening penicillin reaction can be accomplished. Bottom line: if you think you are penicillin allergic you might not be. Speak to your local allergist to see if you might be a candidate for skin testing.